Case Study 1: A 75-year-old woman with pneumonia
A 75-year-old woman presented with pneumonia. She had a history of hypertension, was on no medication regimen, and had no significant family history of any cardiac disease, including cardiac arrhythmia. She had no other significant past medical history. The patient was admitted to the hospital with pneumonia.
On physical examination, her blood pressure level was 132/82 mm Hg, with a pulse of 92 beats per minute, and respirations were 18. Her temperature was 100.9[degrees] F. The evaluation of head, eyes, ears, nose, and throat was within normal limits. Her neck was supple without adenopathy, and her lungs were clear to auscultation. Her cardiovascular profile revealed a regular rate, rhythm, and normal [S.sub.1] and [S.sub.2] sounds without murmurs, rubs, or gallops. Her abdomen was benign with positive bowel sounds and no hepatosplenomegaly. She exhibited no peripheral edema. Her neurologic symptoms were nonfocal.
The patient's baseline electrocardiogram (ECG) revealed a QTc value of 485 msec, which is considered prolonged. QTc values greater than 470 msec in women and 450 msec in men are considered prolonged. (1) The patient had no known history of long-QT syndrome. An echocardiogram revealed moderately reduced left ventricular function with an estimated left ventricular ejection fraction of 40% and mild mitral regurgitation.
A chest x-ray study revealed trilobar pneumonia. The patient was treated with moxifloxacin, 400 mg intravenously (IV) every 24 hours.
About 1 hour later the patient began to develop nonsustained ventricular tachycardia and subsequently developed torsades de pointes (TdP). The patient was pulseless during the arrhythmia. The episode of TdP self-terminated, and the patient returned to sinus rhythm with stabilized blood pressure of 120/70 mm Hg. She was transferred to the intensive care unit, and moxifloxacin was discontinued in favor of ceftriaxone.
What were the patient's risk factors for QT interval prolongation? Female sex is a risk factor for drug-induced QT interval prolongation. Approximately 70% of cases of drug-induced TdP occur in women. (2) The patient's advanced age indicates that she may have had other underlying risk factors such as heart disease.
What was the patient's medication history? The patient was not currently taking any medication, so there was no risk for drug interactions.
Should a baseline ECG have been obtained? Given the patient's advanced age and presentation, an ECG was ordered.
What were the patient's risk factors for QT interval prolongation? She had a prolonged QTc value at baseline and exhibited reduced cardiac function. In addition to female sex, the patient exhibited multiple risk factors and may be considered high-risk.
In choosing pharmacologic therapies, what factors should be considered? Fluoroquinolone antibiotics are associated with QT interval prolongation and cases of TdP (3) One should consider the activity of each medication on QT interval prolongation and monitor the medical literature periodically to assess new evidence for the association between individual agents and QT interval prolongation. One should use the lowest effective dose of the chosen medication and avoid IV medication administration in patients with risk factors for TdP.
How should this patient have been monitored following the administration of the medication? Monitor with ECG periodically for any subsequent effects on QT interval.
Case Study 2: A 42-year-old woman with a history of depression
A 42-year-old woman presented with a moderately severe upper respiratory tract infection. Her medical history revealed that she was diagnosed with moderate depression when she was in her 20s and was currently taking a tricyclic antidepressant (amitriptyline, 100 mg/d). Her blood pressure was 118/79 mm Hg. She was taking no other medications. She had a family history of stroke.
A prescription was written for erythromycin, 500 mg every 12 hours.
The patient developed heart palpitations and fainted 2 days later. The patient called her doctor, who advised her to go to the emergency room. The patient's blood pressure was 94/72 mm Hg. An ECG revealed a QTc value of 505 msec, which is considered prolonged. (1) Within 1 hour of the patient's hospital admission, she developed TdP. The patient subsequently returned to sinus rhythm. Further use of erythromycin in this patient was discontinued. The blood pressure reading was 122/80 mm Hg.
What were the patient's risk factors for QT interval prolongation? Female sex is a risk factor for drug-induced QT interval prolongation.
What was the patient's medication history? The patient was taking an antidepressant that is associated with risk for QT interval prolongation and TdP. (3) High-dose antidepressants (amitriptyline, 100 mg or greater, or its equivalent) are associated with a higher risk of sudden cardiac death than are lower doses of antidepressants. (4)
Should alternate therapies have been considered? Erythromycin is effective in treatment of bacterial upper respiratory tract infections. However, use of erythromycin with another medication that causes QT interval prolongation may produce a synergistic drug interaction and significantly increases the risk for sudden cardiac death. (5)
Should a baseline ECG have been considered? Measuring the ECG in this patient may not have been practical and would incur extra costs.
How should this patient have been monitored? Monitor ECG periodically for any subsequent effects on QT interval prolongation. Because the patient was taking an antidepressant, future medications should be checked for warnings or precautions regarding QT interval prolongation. The benefits associated with future medication regimens should be weighed against the associated risks.
QT interval prolongation is a side effect of several classes of commonly prescribed medications that is often overlooked during patient screening. Several risk factors for drug-induced TdP can be detected readily during patient presentation and medical history. Physicians should attempt to identify these risk factors and be aware of medications that cause QT interval prolongation. Alternative therapies should be considered in patients with risk factors for drug-induced TdP. Although serious adverse events are rare, careful patient monitoring will help to reduce the incidence of these events.
(1.) Committee for Proprietary Medicinal Products (CPMP). The European Agency for the Evaluation of Medicinal Products. Points to Consider: The Assessment of the Potential for QT Interval Prolongation by Noncardiovascular Medicinal Products. CPMP/986/96. 1997. Available at: http://www.emea.eu.int/pdfs/human/swp/098696en.pdf. Accessed November 15, 2004.
(2.) Makkar RR, Fromm BS, Steinman RT, Meissner MD, Lehmann MH. Female gender as a risk factor for torsades de pointes associated with cardiovascular drugs. JAMA. 1993;270:2590-2597.
(3.) Roden DM. Drug-induced prolongation of the QT interval N Engl J Med. 2004;350:1013-1022.
(4.) Ray WA, Meredith S, Thapa PB, Hall K Murray KT. Cyclic antidepressants and the risk of sudden cardiac death. Clin Pharmacol Ther. 2004;75:234-241.
(5.) Ray WA, Murray KT, Meredith S, Narasimhulu SS, Hall K, Stem CM. Oral erythromycin and the risk of sudden death from cardiac causes. N Engl J Med. 2004;351:1089-1096.
Jack L. Flyer, MD, FACC
Washington Hospital Center
COPYRIGHT 2005 Dowden Health Media, Inc.
COPYRIGHT 2005 Gale Group